Drought, Clinton
- When
- July 17, 12:00 AM CST to July 31, 12:00 AM CST
- Where
- Clinton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.898, -90.532 (the zone’s center; the record gives no point)
A persistent ridge of high pressure across the region produced warmer than normal temperatures and below normal rainfall during the month of July. Mean temperatures for the month were 4 to 7 degrees above normal.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A persistent ridge of high pressure across the region produced warmer than normal temperatures and below normal rainfall during the month of July. Mean temperatures for the month were 4 to 7 degrees above normal. Rainfall for the month totaled only around an inch or less which was about 3 to 5 inches below normal. This caused the drought that began in June to worsen and expand across eastern Iowa, northwest and western Illinois and extreme northeast Missouri. According to the U.S. Drought Monitor, extreme northeast Missouri was in a D2 severe drought on July 3, 2012. By the 10th of July, the severe drought category also included much of eastern Iowa roughly north of Interstate 80, and northwest Illinois north of Highway 30. On July 17, the Drought Monitor classified all of eastern Iowa, northwest and western Illinois and extreme northeast Missouri as severe drought. However, due to the persistent heat and lack of rainfall the drought continued to worsen. By the last week of July, the entire region was either in a D2 severe or D3 extreme drought. Crops were showing stress due to the heat and reduced crop yields were being noted. Because the severe to extreme drought continued into August exact damage amounts to the crops are not known at this time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 16, 10:14 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 PM CDT MON JUL 16 2012
.AVIATION...
VFR CONDITIONS THROUGH THE EVENING HOURS TUESDAY. EXPECT CONTINUED CLEAR
TONIGHT...THEN SCT050 LATE MORNING AND AFTERNOON ON TUESDAY. A
COLD FRONT WILL APPROACH IOWA AND ILLINOIS LATE TUESDAY
EVENING...BUT THIS SHOULD ONLY CAUSE WINDS TO DECREASE RATHER THAN
SWITCH TO ANY OTHER DIRECTION THAN SOUTHWEST. OTHERWISE...EXPECT SOUTHWEST
WINDS 7 TO 10 KNOTS UNTIL SUNSET TUESDAY.
ERVIN
&&
.PREV DISCUSSION... /ISSUED 314 PM CDT MON JUL 16 2012/
SYNOPSIS...
HOT DOME OVER THE MIDWEST WITH WIDESPREAD TEMPERATURES IN THE 90S
TO 100 WITH DEWPOINTS IN THE 60S TO LOWER 70S. HEAT INDEX VALUES
WERE IN THE MID 90S TO AROUND 100. LOW PRESSURE WAS LOCATED IN FAR
NORTHERN MN WITH A SLOW MOVING COLD FRONT EXTENDING TO NORTHERN SD.
DID HAVE AN ISOLATED BRIEF SHOWER POP UP EARLY THIS AFTERNOON IN
CLARK COUNTY MO.
HAASE
SHORT TERM...TONIGHT AND TUESDAY...
HEADLINES...HAVE ISSUED A HEAT ADVISORY FOR THE ENTIRE CWA FOR
TUESDAY 10 AM TO 10 PM.
FORECAST FOCUS ON TEMPERATURES AND DEWPOINTS.
TONIGHT...MOSTLY CLEAR SKIES AND WARM TEMPERATURES WITH LOWS IN
THE LOWER TO MID 70S.
TUESDAY...OPERATIONAL MODELS BRING HOT PROD OR THERMAL RIDGE INTO
THE DVN CWA. 850 MB TEMPS WARM AS MUCH AS 25 TO 27C AND WITH
PLENTY OF SUNSHINE (EXCEPT FOR SCATTERED CUMULUS) TEMPERATURES
SHOULD BE WARMER THAN TODAY. THE GFS IS ONCE AGAIN WAY TOO MOIST
AND INDICATES WAY TOO MUCH QPF. WITH THE FRONTAL BOUNDARY WELL
NORTH OF THE CWA DO NOT SEE A TRIGGER TO PRODUCE ANY CONVECTION.
FORECAST SOUNDINGS INDICATE MIXING TO 800 MB WHICH SHOULD LOWER
DEWPOINTS INTO THE MID TO UPPER 60S DURING THE AFTERNOON. WITH MAX
TEMPS IN THE UPPER 90S TO LOWER 100S THIS PUTS HEAT INDEX VALUES
OF 104 TO 108 AT MOST LOCATIONS. IF DEWPOINTS END UP HIGHER THAN
FORECAST THEN SOME AREAS MAY SEE HEAT INDEX VALUES OF 110+.
THEREFORE WILL ISSUE A HEAT ADVISORY FOR MUCH OF TUESDAY.
HAASE
LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
INITIAL FOCUS IS ON RAIN CHANCES AND VERY WARM TEMPERATURES EARLY IN
THE PERIOD. FURTHER OUT...LATEST MODEL RUNS SUGGEST A POSSIBLE
CHANGE TO A BIT COOLER AND POSSIBLY MORE UNSETTLED CONDITIONS BY
EARLY NEXT WEEK.
TUESDAY NIGHT AND WEDNESDAY...GENERAL MODEL CONSENSUS HAS THE COLD
FRONT ALONG THE IA/MN BORDER INTO SOUTHERN WI AT 00Z DROPPING SOUTH
TO BETWEEN THE HIGHWAY 34 AND I-80 CORRIDORS BY SUNRISE. WEAK LOW
LEVEL CONVERGENCE AND MODEST FORCING WILL KEEP ANY CONVECTION
LIMITED AND SCATTERED IN NATURE...WITH GREATEST POTENTIAL DURING
PEAK HEATING AS THE FRONT LINGERS AND RECONFIGURES TO A NW TO SE
ORIENTATION ACROSS THE FORECAST AREA IN THE AFTERNOON. LOW CHANCE
POPS ARE THUS MAINTAINED ACROSS THE NORTH OVERNIGHT...THEN OVER THE
ENTIRE FORECAST AREA DURING THE DAY. MOISTURE POOLING...HIGH CLOUDS
FROM POSSIBLE CONVECTION...AND WEAK MIXING WILL HOLD TEMPERATURES IN
THE 70S OVERNIGHT. DURING THE DAY...MESOSCALE CONVECTIVE TRENDS WILL
DRIVE MAX TEMPERATURES...BUT FOR NOW...HAVE TRENDED TOWARD LIMITED
IMPACTS WITH THE AIRMASS SOUTH OF THE FRONT LIKELY PUSHING NEAR 100
ACROSS THE S AND SW...WHILE THE NORTH WOULD BE CLOSER TO 90 OR
POSSIBLY COOLER. WEAK CONVERGENCE AND SHEAR...BUT MODERATE
INSTABILITY...WITH THE ECMWF MUCAPES 1500 J/KG OR HIGHER...MAY
RESULT IN PULSE TYPE STORMS WITH POSSIBLE BRIEF THREATS OF LARGE
HAIL...DAMAGING DOWNBURSTS...AND LOCALLY HEAVY RAINFALL.
UNSETTLED CONDITIONS WILL LINGER FROM WED NIGHT INTO THU NIGHT AS
THE WEAK BOUNDARY HANGS OVER THE AREA UNDER A NW FLOW ALOFT ALONG
THE EASTERN EDGE OF THE UPPER RIDGE THAT REBOUNDS OVER THE PLAINS.
THE LAST COUPLE MODEL RUNS HAVE COME INTO BETTER AGREEMENT WITH A
RIDGE RIDING SHORTWAVE DROPPING SOUTHEAST OVER THE AREA THU THAT MAY
BE ABLE TO TRIGGER ORGANIZED CONVECTION AND WILL CONTINUE WITH
CHANCE POPS. LOW LEVEL EASTERLY WINDS OUT OF HIGH PRESSURE OVER THE
GREAT LAKES ON THE EAST SIDE OF THE BOUNDARY WILL HOLD HIGHS TO THE
MID 80S...WHILE AT LEAST LOWER 90S WILL BE POSSIBLE IN THE SW. THE
GREAT LAKES HIGH CONTINUES TO STRENGTHEN WITH THE EASTERLY FLOW
POSSIBLY DEEPENING UP TO 850 MB PROVIDE SIMILAR TO POSSIBLY COOLER
TEMPERATURES THU NIGHT INTO FRIDAY.
WILL CONTINUE WITH A SLIGHT WARMING TREND AND DRY FORECAST OVER THE
WEEKEND INTO MONDAY BASED ON MODEL BLENDS...BUT WILL CLOSELY WATCH
LATER ECMWF RUNS TO SEE IF THE WESTWARD SHIFT IN THE RIDGE AXIS
SHOWN BY THE 12Z RUN IS AN OUTLIER OR TREND SETTER. IF THIS WAS TO
OCCUR...TEMPERATURES MAY BE TOO WARM AND CHANCES FOR RAIN WOULD BE
GREATER...ESPECIALLY LATE SUNDAY INTO MONDAY.
SHEETS
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM 10 AM TO 10 PM CDT TUESDAY FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...HEAT ADVISORY FROM 10 AM TO 10 PM CDT TUESDAY FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...HEAT ADVISORY FROM 10 AM TO 10 PM CDT TUESDAY FOR CLARK-SCOTLAND.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 309 PM CDT MON JUL 16 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-172015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 309 PM CDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES WILL APPROACH 100 THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT ADVISORY HAS BEEN ISSUED FOR THE ENTIRE OUTLOOK AREA ON TUESDAY. HEAT INDEX VALUES ARE EXPECTED TO EXCEED 105 DEGREES LATE TUESDAY MORNING THROUGH EARLY TUESDAY EVENING. THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY NIGHT THROUGH FRIDAY. CURRENT INFORMATION SUGGESTS THE THREAT FOR ANY ORGANIZED SEVERE STORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. HAASE
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399829, 399831, 399833, 399834, 399836, 399837, 399839, 399841, 399842, 399843, 399844.